Louisiana, 2018

Lightning Strike in Louisiana, June 13, 2018

June 13, 2018 · NWS LCH · 1 event in 1 county or zone

Lightning struck and oil storage facility.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning struck and oil storage facility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 13, 11:27 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 13, 11:27 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1227 PM CDT Wed Jun 13 2018

.DISCUSSION...
For the 13/18Z TAF Issuance.

&&

.AVIATION...
Daytime heating and ample Gulf moisture will allow for scattered
convection for the remainder of the afternoon until sunset. The
best chance to see any shower or thunderstorm activity will be
around the KARA and KLFT terminals. Mainly VFR conditions are
expected, although ceilings at MVFR with possible visibility
restrictions during convection. After sunset, just some left over
high level convective debris cloud is expected with VFR
conditions.

Rua

&&

.PREV DISCUSSION... /issued 928 AM CDT Wed Jun 13 2018/

UPDATE...
Isolated showers ongoing this morning across lower acadiana and
offshore. Expect another typical summer pattern with diurnally
driven showers and thunderstorms continuing to develop through the
day. Only changes to the forecast this morning were minor tweaks
to pops for the remainder of the morning. Updated products have
already been sent.

Jones

PREV DISCUSSION... /issued 632 AM CDT Wed Jun 13 2018/

DISCUSSION...
For the 06/13/18 1200 UTC TAF package.

AVIATION...
VFR prevailing all sites early this morning, and this is expected
to generally remain the case through the forecast period. Much
like yesterday, diurnally driven convection is expected by the
afternoon, with the highest probabilities over Central/South
Central LA. VCTS was retained and/or added to KAEX and the
Acadiana terminals.

13

PREV DISCUSSION... /issued 355 AM CDT Wed Jun 13 2018/

DISCUSSION...
Very little activity on the radar this morning. While guidance is
not hitting the coverage that much on the afternoon convection,
expect a typical summertime afternoon with scattered afternoon
thunderstorms, especially across the eastern portions of the
forecast area. PW's running around 2 inches does concern me that
the coverage may be a little low in the forecast and will continue
to evaluate the latest CAM guidance through the remainder of the
shift for possible updates.

Little change expected in the pattern through Friday with typical
diurnal cycle of showers and thunderstorms and temperatures
running near average for this time of year.

Guidance continues to indicate a trough moving west/northwest
through the Gulf this weekend into early next week. This feature
will be associated with rich tropical moisture. Main adjustment
was to tighten up the gradient of POP and QPF Saturday through
early next week with higher amounts in the southwest and lower
amounts in the east.

As this trough passes by late Saturday into early next week,
winds and seas will increase across the coastal waters. Will also
be watching for coastal flood potential, however through Saturday
the guidance remains below advisory criteria.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  91  70  91 /  20  40  20  30
LCH  75  90  74  90 /  20  50  20  30
LFT  75  90  75  92 /  30  60  20  40
BPT  77  91  75  90 /  20  40  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...07
Hazardous weather outlook, Jun 13, 3:10 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
410 AM CDT Wed Jun 13 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-140915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
410 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Scattered showers and thunderstorms will develop across
the region this afternoon and continue into the evening hours. Some
of these storms could produce heavy rainfall in a short period of
time along with gusty winds and cloud to ground lightning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices will be near 100 both Wednesday and Thursday
afternoons. Individuals are encouraged to take precautions
against heat illnesses if outdoors for any extended period of
time.

Rain chances increase Saturday into the weekend as deep tropical
moisture associated with a disturbance moving into the southwestern
Gulf of Mexico spreads into the region. Rainfall could be heavy at
times and a flash flood threat may develop this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-140915-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
410 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain chances are expected to increase by Friday and continue
through the weekend as a disturbance moves into the southwestern
Gulf of Mexico. Winds and seas are expected to increase as the
disturbance moves slowly northwest through the weekend, and
Small Craft Advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 73 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Vermilion

When
June 13, 12:40 PM CST
Where
Vermilion County, 3.85 mi ENE of Gueydan
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.050, -92.460

Lightning sparked a fire at an oil storage facility on Pure Oil Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763785.